Observations of selenium toxicity have been noted among people using selenium supplements. This led to warnings noting that unusual diets and vitamin supplements are the most common causes of selenium toxicity in the United States. The US RDA of selenium is generally 55 mcgs. the Institute of Medicine has proposed that The maximal daily intake of selenium before causing toxic effects is roughly 400 mcgs for adults.
A study conducted at the University of Miami compared the use of selenium supplementation (200 µg/day) to placebo in 259 people living with HIV (147 men, 112 women). Information about CD4 cell count, viral load and other parameters were collected at the initial study visit and then every six months thereafter for two years. While investigators concluded otherwise, it was not clear that selenium supplementation decreased the risk of hospitalization.
In a related study, investigators examined blood levels of selenium in the 112 women receiving anti-HIV therapy and looked for correlations between selenium levels and the risk for pre-cancerous cervical cells (cervical dysplasia). While selenium levels were lower in women who developed cervical dysplasia, supplementation made no difference in the risk of developing cervical dysplasia.
In another related presentation, investigators provided information on the impact of selenium supplementation on CD4 cell count increases. It appears that those receiving supplements were more likely to have slightly higher CD4 cell count increases, but problems with data reporting leave it unclear what other factors may have impacted these increases. Investigators note that heroin use appears to decrease general nutritional status and is associated with lower levels of selenium, but no information on the distribution of heroin users in the supplement vs. placebo group were provided.
In short, the most that can be concluded from these reports is that it remains unknown if selenium supplementation offers any beneficial or harmful effects, whatsoever. Risks for cervical dysplasia appear slightly increased when selenium levels are lower, but supplementation does not appear to lessen this risk. Well-designed research is critical to evaluating the potential benefits (and risks) of selenium supplementation.
The Canadian team evaluated six different vitamin A (beta-carotene) supplement products (four tablets and two liquid filled soft gel capsule products). All of the products tested had lower beta-carotene content then what was indicated on the label. One product had ten-fold less beta-carotene then what was advertised.
All of the constituents of vitamin A (retinal, retinol, retinate and beta-carotene) as well as all of the products tested had moderate (45 to 65 percent) to strong (65 to 100 percent) inhibitory effect on the p450 enzyme system. Therefore, these products have a very strong likelihood of interacting with anti-HIV drugs. Studies, in people as opposed to the laboratory, to look at the impact of taking vitamin A supplements (like beta-carotene) in combination with anti-HIV medications, are needed to understand the extent and impact these findings.
Women received either a daily multivitamin or placebo for six weeks. The use of multivitamins was associated with slightly higher CD4 and CD8 cell counts and no overall changes in HIV levels in the blood. However, multivitamin use was associated with increases in vaginal shedding of HIV, with about 1/2 log higher levels of HIV in vaginal swabs among those receiving multivitamins.
Researchers speculate that the use of daily multivitamins among women is unlikely to protect women from HIV infection and may increase the likelihood that they will transmit HIV to others.
Another study found that vitamin A deficiencies in the blood were associated with increased vaginal shedding of HIV during pregnancy, increased HIV in breast milk, higher rates of mother-to-child HIV transmission, lower CD4 cell counts and more rapid HIV disease progression. These observations come from studies in the third world where dietary vitamin A deficiencies are notable and marked, regardless of HIV status. The same team that conducted the study of multivitamins noted above evaluated the use of vitamin A supplementation or placebo in 400 Kenyan women who were not pregnant and examined a variety of viral and immune parameters.
Women received either vitamin A (10,000 IU delivered as retinyl palmitate) or placebo, daily for six weeks. The dose of vitamin A used is the dose recommended by the World Health Organization for correcting symptomatic vitamin A deficiencies in women of childbearing potential. The study found that vitamin A supplementation had no effect (positive or negative), whatsoever, on vaginal shedding of HIV, blood levels of HIV, CD4 or CD8 cell counts compared to placebo. These observations held true even among women with notable vitamin A deficiencies at the start of the study (about 59 percent of the women). These findings suggest that while vitamin A deficiencies may be associated with poorer outcomes in mother-to-child HIV transmission and poorer outcomes of HIV disease in general, supplementation is unlikely to address these problems.
The women in these studies were not receiving anti-HIV therapies and thus the results are perhaps most relevant to settings where anti-HIV therapies are not available and/or to individuals who choose not to use them in conjunction with supplement approaches. Whether the increase in vaginal shedding of HIV associated with multivitamin supplements would be controlled with the concurrent use of anti-HIV therapy remains unknown.
Investigators found that prior to starting anti-HIV therapy, vitamin E levels were lower among people with HIV compared to healthy HIV-negative people. Contrary to previous reports, people with HIV who had AIDS had slightly higher vitamin E levels (24 µmol/l) compared to people with HIV who did not have AIDS (19 µmol/l). After six weeks of anti-HIV therapy, vitamin E levels normalized among people with HIV (28 µmol/l) compared to HIV-negative people with vitamin E levels measured six weeks after the start of study (26 µmol/l).
Vitamin A levels were also evaluated before and six weeks after starting anti-HIV therapies. No differences were observed in vitamin A levels either before or after starting anti-HIV therapy. Moreover, vitamin A levels were in normal healthy ranges, roughly equivalent to those observed in HIV-negative individuals, both before and after six weeks of anti-HIV therapy use. Further, no differences were observed in vitamin A levels between healthy HIV-positive people and those with AIDS.
This study suggests that for people taking anti-HIV therapy, vitamin E supplementation is likely not necessary. Moreover, vitamin A deficiencies were not noted with HIV infection, regardless of stage of disease. It remains unknown if vitamin E supplementation among people not on anti-HIV therapy will provide benefits.
Nutritional and exercise advice had little to no impact on lipid levels. Virtually no changes were seen in cholesterol levels (either HDL or LDL cholesterol). There were slight decreases in triglyceride levels, but not to healthy target levels defined by the National Cholesterol Education Program. While only a small study, the investigators propose that nutrition and exercise advice alone are unable to improve lipid abnormalities seen in people on anti-HIV therapy.
There are several limitations to this study that may confound conclusions. One is the relatively small size of the study. Another is that dietary assessments were not conducted (while people were given advice on nutrition and exercise, it's unknown if they actually followed the advice). Despite underwhelming results from this study, improving nutrition and exercise habits and routines will likely benefit a person's general overall health even if it has apparently little effect on lipid profiles.
The study included 26 people who were taking anti-HIV medication and experiencing digestive side effects of therapy. Half received symptom-specific acupuncture for three weeks and half received non-specific acupuncture for three weeks. At the end of three weeks the groups switched modes of acupuncture therapy.
Preliminary results were presented on the effect of symptom-specific and non-specific acupuncture for nausea, excessive gas and loss of appetite associated with the use of anti-HIV therapy.
This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.